North Dakota, 2007

Hail in North Dakota, August 12, 2007

August 12, 2007 · NWS BIS · 1 event in 1 county or zone

Isolated thunderstorms developed in southwest North Dakota on the morning of August 12th. One report of large hail was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Isolated thunderstorms developed in southwest North Dakota on the morning of August 12th. One report of large hail was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 12, 1:45 AM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 12, 1:45 AM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT SUN AUG 12 2007

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
FORECAST PROBLEM IN THE SHORT TERM CENTERS AROUND THUNDERSTORM
CHANCES AND FIRE WEATHER ISSUES. WILL USE A MODEL BLEND AS GFS/NAM
ARE FAIRLY SIMILAR THROUGH THE PERIOD.

CURRENTLY...SURFACE HIGH PRESSURE IS STRADDLING THE NORTH
DAKOTA/CANADIAN BORDER. CLEAR SKIES WITH TEMPERATURES IN THE 40S -
EVEN A FEW UPPER 30S READINGS - IN THE NORTH. HOWEVER...AN AREA OF
SHOWERS AND THUNDERSTORMS IS MOVING NORTHEAST FROM WYOMING AND INTO
SOUTHWESTERN NORTH DAKOTA. THIS ELEVATED CONVECTION APPEARS TO BE
ASSOCIATED WITH AN UPPER LEVEL IMPULSE AND HANDLED WELL BY MODELS.
IN FACT...THIS FEATURE FOR THIS SUNDAY MORNING HAS BEEN IN THE
MODELS RATHER CONSISTENTLY FOR THE PAST FEW DAYS. THE UPPER LEVEL
IMPULSE IS FORECAST TO CONTINUE MOVING NORTHEAST ACROSS THE STATE
TODAY. HAVE MORNING CHC/SLIGHT CHC POPS OVER THE WESTERN HALF OF THE
STATE THIS MORNING. THE SURFACE HIGH MOVES SOUTHEAST TOWARDS LAKE
SUPERIOR AND DEVELOPING LOW PRESSURE IN THE LEE OF THE ROCKIES
DEVELOPS OVER MONTANA...WHILE THE UPPER LEVEL RIDGE BUILDS NORTHWARD
OVER THE NORTHERN PLAINS. A MID LEVEL THERMAL CAP DEVELOPS AND
STRENGTHENS DURING THE DAY...INHIBITING PRECIPITATION OVER WESTERN
NORTH DAKOTA...BUT SOME LINGERING ELEVATED PRECIPITATION MAY LINGER
OR REDEVELOP WITH INCREASING LOW LEVEL/H850 MOISTURE WITH
SOUTHEASTERLY LOW LEVEL FLOW INCREASING TO 15 TO 25 MPH.

THE GFS INDICATES A STRONG UPPER LEVEL VORT IMPULSE MOVING INTO
WESTERN NORTH DAKOTA AFTER MIDNIGHT TONIGHT. THIS FEATURE SEEMS TO
INDICATE ELEVATED LATE NIGHT SHOWERS/THUNDER RIDING ON TOP OF THE
MID LEVEL THERMAL CAP. THIS FEATURE MOVES ACROSS THE STATE ON MONDAY
AND THE GFS HAS IT OVER THE RED RIVER VALLEY BY MONDAY EVENING. THE
SURFACE LOW THAT DEVELOPS OVER MONTANA TODAY MOVES ACROSS THE STATE
MONDAY IN SYNC WITH THE UPPER LEVEL VORT IMPULSE. WILL KEEP
AFTERNOON CHANCES OF THUNDERSTORMS OVER EASTERN COUNTIES MONDAY
AFTERNOON.

AFTER THIS LOW MOVES ACROSS THE STATE ANOTHER COOL AND DRY HIGH
PRESSURE SYSTEM MOVES INTO THE STATE FROM SASKATCHEWAN. TEMPERATURES
IN THE 90S MONDAY WILL COOL TO HIGHS IN THE UPPER 70S AND UPPER 80S
TUESDAY.

ANOTHER UPPER IMPULSE RIDING THE H500 RIDGE MOVES TOWARDS NORTH
DAKOTA TUESDAY NIGHT. KEPT THE CHANCE OF THUNDERSTORMS IN THE FAR
SOUTHWEST FOR TUESDAY NIGHT AS PER PREVIOUS FORECAST.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
FEW CHANGES TO EXTENDED GRIDS AND FORECAST. MODELS DO BEGIN TO
DIFFER SIGNIFICANTLY LATE IN PERIOD WITH GFS SLIDING PIECE OF
PACIFIC NORTHWEST TROUGH ONSHORE AND TO THE PRAIRIE PROVINCES OF
SOUTH CENTRAL CANADA WHILE ECMWF DIGS SAID LOW SOUTH TO WASHINGTON
COAST. THIS RESULTS IN ECMWF MORE PRONOUNCED RIDGE OVER NORTHERN
PLAINS WHILE GFS HAS FLAT AND FAIRLY FAST ZONAL FLOW. WILL ADD DRY
DAY EIGHT FOR NOW UNTIL THESE DIFFERENCES ARE RESOLVED. OTHERWISE NO
BIG CHANGES WITH SEASONABLE TEMPS AND A FEW PERIODS OF LOW CHANCE
POPS.

&&

.AVIATION...
WILL NEED TO HAVE MENTION OF CONVECTION IN SOME FORM THROUGH THE
FIRST HALF OF AVIATION FORECAST AS CURRENT RADAR SHOWS NAM IS
VERIFING MUCH BETTER WITH CURRENT SHORTWAVE AND ASSOCIATED LEE
TROUGH MOVING EAST ONTO NORTHERN PLAINS.

&&

.FIRE WEATHER...
WILL UPGRADE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THE FAR
SOUTHWEST FOR TODAY. STRONG SOUTHEAST FLOW WILL INCREASE THIS
MORNING AND AFTERNOON WITH WINDS OF 20 TO 25 MPH EXPECTED. ALTHOUGH
WE WILL SEE A CHANCE OF MORNING CONVECTION AND WETTING RAINS...ALONG
WITH INCREASING LOW LEVEL MOISTURE...THE STRONG WINDS...COMBINED
WITH THE WARMER TEMPERATURES SHOULD HELP TO COUNTERACT THE
INCREASING MOISTURE...AND DROP RELATIVE HUMIDITIES TO AROUND 20 TO
25 PERCENT IN THE FAR SOUTHWEST. HUMIDITIES THIS LOW...WITH
SUSTAINED WINDS OF 20 TO 25 MPH...AND HIGHER GUSTS WILL PUSH THE
RANGELAND FIRE DANGER INDEX INTO THE VERY HIGH OR EXTREME
CATEGORY...AND PRODUCE POTENTIALLY EXPLOSIVE FIRE GROWTH CONDITIONS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM THIS AFTERNOON THROUGH THIS EVENING
FOR NDZ031-032-040-043.
&&

JV/HW
Hazardous weather outlook, Aug 12, 3:14 AM MST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
514 AM CDT SUN AUG 12 2007

NDZ001>005-009>013-017>023-025-033>037-041-042-044>048-050-051-
131015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
514 AM CDT SUN AUG 12 2007 /414 AM MDT SUN AUG 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND LATE TONIGHT. SOME
STORMS OVER SOUTHWESTERN NORTH DAKOTA THIS MORNING MAY BE STRONG
ENOUGH TO CONTAIN SMALL HAIL AND GUSTY WINDS. NO LARGE AREA OF
STRONG OR SEVERE THUNDERSTORMS IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN THURSDAY
NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031-032-040-043-131015-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
414 AM MDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING HAS BEEN ISSUED FOR THIS AFTERNOON AND EARLY
EVENING FOR LOW HUMIDITIES AND GUSTY SOUTHEAST WINDS OF 20 TO 30 MPH.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND LATE TONIGHT. SOME
STORMS THIS MORNING MAY BE STRONG ENOUGH TO CONTAIN SMALL HAIL
AND GUSTY WINDS. NO LARGE AREA OF STRONG OR SEVERE THUNDERSTORMS
IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN THURSDAY
NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The radar

The Rapid City radar (KUDX), 230 km away, was scanning. The volume nearest the first event began at 14:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bowman

When
August 12, 7:07 AM MST to 7:27 AM MST
Where
Bowman County, 18 mi SW of Rhame
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.046, -103.916

The spotter reported a long duration hail event, 20 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53284.